Just started taking birth control (monophasic nortrel) for the first time ever about 5 weeks ago. I am 18 years old and had debilitating menstruation and cramping and did not want to have a period anymore. In the week that I was supposed to take the inactive pills, I skipped to a new pack and continued with the active pills and began spotting last week Saturday (10/18) night. The light bleeding and cramping has continued up to now. I haven't missed any pills, but I have taken the pill at a different time (1-2 hrs later) at least twice during the whole pack. I read that spotting is normal, but I am concerned about the length of time it has lasted. What might have caused this, and when should my concern lead me back to the doctor?
Hi it is not a good idea to skip to a new pack of pills. What is goinf on is most likely you are having your period. It is supposed to come during the inactive pill time. Its lighter due to the hornones in your birth control. Also try to take it the very same time every day but a few pills an hour or two late is not likely to hurt you. The thing that could would be skipping to the new pack.
All that's happening is your body is trying to have a period, despite the active pills. Just keep taking your pills.
I know this response is late but it's more for anyone who stumbles onto this like I have looking for some answers regarding continuous BC use.
1) If you're just starting BC or you're starting a new dose/brand, expect irregular bleeding for at least 3 months. Stick it out for three months (aka 3 packs). If you're still bleeding, tell your doc about that and they'll be able to figure out a better dose for you. You shouldn't have to keep suffering with a medication that isn't working the way you want it to work. Talk to your doctors. But pretty much every gyno will tell you to wait the three months before making any kind of switch.
2) There's nothing wrong with skipping inactive pills. This is called 'extended' or 'continuous' use. Many women do this to avoid having a period or 'withdrawal bleeding'. There is no negative side effect to suppressing bleeding. Once you're a regular BC user, you no longer have your period on those inactive weeks anyways. It's actually just withdrawal bleeding from the changes in your hormones due to the inactivity of the placebo pills. So the users that said that this breakthrough bleeding was just your 'period trying to happen' are incorrect. Your period isn't a factor anymore.
I'm not a doctor, but it seems like your bleeding was due to your body getting used to the hormones. That happened to me, it was annoying, but it went away eventually. It's really common and it's why doctors say to give it three months to see if your body adjusts accordingly. If you're going for continuous use (which is what I do!), breakthrough bleeding is a pain but it comes with the territory. A lot of people suggest that, after a straight three to four month use, a three day break from continuous use and then starting a fresh pack on the fourth is a good alternative to avoiding breakthroughs.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 16 May 2017 • 2 answers
Updated 13 Oct 2014 • 1 answer
Updated 15 Nov 2014 • 2 answers
Updated 20 Dec 2014 • 1 answer
Updated 10 Jun 2015 • 1 answer